Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 1997, 2:49 PM CDT for Morton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 2:49 PM CDT (19:49 UTC)
- Expired
- May 29, 1997, 3:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:04 PM CDT | Hail 0.88 | Richfield, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS1 KDDC 291950 RRA SVRDDC KSC129-292035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CDT THU MAY 29 1997 * SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 335 PM CDT * SOME LOCATIONS AFFECTED ROLLA BY 315 PM CDT * AT 248 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF ROLLA MOVING SOUTHEAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. NICHOLS/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 AM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, May 29, 3:35 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT THU MAY 29 1997 FCST PROBLEM INITIALLY IS THE THREAT OF CONVECTION...WHAT TO DO WITH THE VERY HIGH GUID POPS...AND WIL STORMS BE SEVERE? WAS WITHOUT SAT DATA UNTIL 0645Z SO DO NOT HAVE A GOOD TREND ON CLOUDS. OF THE LIMITED WATER VAPOR LOOPS...IT IS DIFFICULT TO SEE THE S/WV MOVING OUT OF THE ROCKIES. NGM/ETA/AVN ALL SIMILAR IN BRINGING S/WV OUT ALTHOUGH NGM APPEARS TOO FAR NORTH. COULD PICK UP ON THE S/WV ON ANALYSIS. IF THE S/WV WOULD COME OUT THIS EVENING...WOULD HAVE A BETTER CHANCE OF SVR CONVECTION. AS IT STANDS...CONVECTION SHOULD BEGIN A LITTLE SOONER THIS AFTERNOON. WL NOT MENTION SVR IN THE ZONES ALTHOUGH AT LEAST A FEW SVR SEEMS LIKELY. DAY CREW WILL HAVE TO WATCH IT. MCS LIKELY TO DEVELOP FROM THE CONVECTION TODAY...ENDING UP IN SE KS/EASTERN OK TONIGHT. RETURN FLOW/OUTFLOW FROM EXITING MCS SHOULD PROVIDE PLENTY OF JUICY RAIN COOLED AIR POISED TO FLOW UPSLOPE. WL NOT MENTION FOG IN THE ZFP BUT AT LEAST LIGHT FOG CERTAINTLY LOOKS PSBL. TEMPS TO BE TRICKY TODAY DEPENDING ON THE AMOUNT OF CONVECTION AND HOW EARLY. WL STICK FAIRLY CLOSE WITH GUID. DDC 073/053 071/056 075 551 GCK 074/054 072/055 077 531 EHA 077/054 075/054 078 532 LBL 075/053 074/053 077 532 HYS 070/052 070/054 074 531 P28 076/056 074/056 078 671 HUTTON
In the hours before
Special weather statement, May 29, 11:05 AM CDT, 3 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CDT THU MAY 29 1997 SYNOPSIS: SEVERAL WEATHER PARAMETERS WILL COME TOGETHER TO PRODUCE SEVERE WEATHER OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTH FROM THE SOUTHERN PLAINS. MEANWHILE...THE OUTLOOK AREA WILL BE ON THE WARM SIDE OF A DEVELOPING WARM FRONT CURRENTLY EXTENDING FROM A SURFACE LOW IN EXTREME EASTERN COLORADO...EAST INTO CENTRAL KANSAS. AT HIGHER LEVELS IN THE ATMOSPHERE...AN UPPER LEVEL DISTURBANCE WILL SLIDE EAST FROM THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS. THIS DISTURBANCE...COMBINED WITH SURFACE HEATING WILL HELP TO PRODUCE THUNDERSTORMS IN THE HIGH PLAINS OF COLORADO. THE UPPER LEVEL WIND PROFILE MAY ALSO CAUSE THESE STORMS TO ROTATE... POTENTIALLY LEADING TO TORNADIC SUPERCELLS. EXPECT THESE STORMS TO MOVE INTO EXTREME WESTERN AND SOUTHWESTERN KANSAS BY 2 OR 3 PM CDT AND THEN PROGRESS EASTWARD OVER THE REST OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL WITH THE SECONDARY THREATS OF TORNADOES AND DAMAGING WINDS. SPOTTERS MAY NEEDED NEAR THE COLORADO BORDER EARLY THIS AFTERNOON AND THEN FURTHER EAST OVER THE REST OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| May 29, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 29, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 61 min |
| May 29, 4:11 PM CDT | Tornado Warning | DDC | Ford | 49 min |
| May 29, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
| May 29, 4:48 PM CDT | Flash Flood Warning | DDC | Ford | 2 hr |
| May 29, 4:57 PM CDT | Flash Flood Warning | DDC | Ford | 113 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 48 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 29, 5:16 PM CDT | Tornado Warning | DDC | Clark, Ford | 34 min |
| May 29, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| May 29, 6:04 PM CDT | Flash Flood Warning | DDC | Clark | 3 hr |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.